Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 16, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 27, 2014, 3:42 AM CDT for 7 counties in Kansas. It took effect at Apr 27, 2014, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2014, 3:42 AM CDT (08:42 UTC)
- In effect from
- Apr 27, 2014, 12:00 PM CDT
- Expired
- Apr 27, 2014, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967 WWUS73 KTOP 270842 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT SUN APR 27 2014 ...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS FROM NOON THROUGH 700 PM CDT... .A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST INTO WESTERN KANSAS THIS AFTERNOON. STRONG SOUTH-SOUTHWESTERLY SURFACE WINDS WILL DEVELOP BEHIND A DRY LINE THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL KANSAS. KSZ008-020-021-034>037-272145- /O.NEW.KTOP.WI.Y.0016.140427T1700Z-140428T0000Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY 342 AM CDT SUN APR 27 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * TIMING...WINDS WILL STRENGTHEN BY NOON AND BE AT THEIR STRONGEST THROUGH THE AFTERNOON HOURS. * WINDS...SOUTH-SOUTHWEST WINDS WILL RANGE FROM 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH. * IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
914 WWUS73 KTOP 271942 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN APR 27 2014 KSZ008-020-021-034>037-280000- /O.CON.KTOP.WI.Y.0016.000000T0000Z-140428T0000Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY 242 PM CDT SUN APR 27 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...WINDS WILL BE AT THEIR STRONGEST THROUGH THE AFTERNOON HOURS. * WINDS...SOUTH-SOUTHWEST WINDS WILL RANGE FROM 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH POSSIBLE. * IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
971 WWUS73 KTOP 272358 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 658 PM CDT SUN APR 27 2014 KSZ008-020-021-034>037-280100- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-140428T0000Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY 658 PM CDT SUN APR 27 2014 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. SOUTH-SOUTHWESTERLY WINDS WILL STILL BE BREEZY THROUGH EARLY THIS EVENING WITH GUSTS UPWARDS OF 35 TO 40 MPH...HOWEVER PERSISTENT AND WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 27, 3:32 AM CDT, 10 minutes earlier.
Area forecast discussion, Apr 27, 3:32 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CDT Sun Apr 27 2014 .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT SUN APR 27 2014 At 6Z SUN the center of a strong upper level trough was lifting east-northeast across central NM. A lead shortwave trough was rotating northeast across north TX and southern OK. Stronger ascent combined with isentropic lift and deep moisture advection was causing an area of strong elevated thunderstorms to develop over north central OK. These elevated thunderstorms will track to the north-northeast and may intensify as they move into the eastern half of the CWA. Other elevated thunderstorms may develop across most of the central and eastern KS through the morning hours of Sunday. The primary hazard will be large hail through the morning hours, though there could be some isolated wind damage with the stronger rotating elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS after 12Z. The upper level trough over central NM will lift northeast into northwest KS by 00Z MON. A surface dryline currently over western KS and extending southward across the TX Panhandle will move northeast across into the western and central sections of the CWA this afternoon and should extend from EMP, north-northwest to Marysville by 21Z. The big question, will there be a break between the elevated thunderstorms during the morning hours and any possible surface based deep moist convection that develops along the surface dryline this afternoon, or will there be a continuous regeneration of lines or clusters of strong to severe thunderstorms ahead of the dryline that will continue from this morning through the afternoon hours. If we see a continuous generation of thunderstorms ahead of the dryline through the entire day, then the tornado potential will be very low with the primary hazard being large hail, damaging winds along with heavy rainfall. If the elevated thunderstorms move east into MO during the early afternoon hours and the cloud cover breaks up enough to destabilize the airmass out ahead of the dryline. Both the NAM and ARW models hint at this scenario and both show MLCAPE increasing to 2,000-2,500 J/KG ahead of the dryline across northeast and east central KS during the mid and late afternoon hours. If we see a break in the thunderstorms, then the second round of thunderstorms will probably initiate along the surface dryline and evolve into isolated to scattered supercell thunderstorms along and east of a Marysville to Emporia line. If isolated to scattered supercell thunderstorms develop then not only will large hail and damaging wind gusts be possible but so will isolated tornadoes. The 0-1 KM SRH will be between 150 and 250 J/KG east of the dryline and LCL will be below 3,000 feet, therefore parameters will be favorable for supercell thunderstorms to produce isolated tornadoes. By 00Z the dryline will push east to a Seneca, to Holton, to Lawrence, to Garnett line. The supercell thunderstorms will move northeast into western MO as the western edge of the deeper 850 MB moisture shifts east of the CWA. If the dryline pushes a bit faster to the east during the afternoon hours, then the supercell thunderstorms may develop just east of the CWA. If the dryline is a bit slower, then areas farther west from Washington, to Manhattan, to Council grove and points east could be affected by supercell thunderstorms. The next shift will have to watch the progression of the dryline and determine if there will be a break between this morning's elevated thunderstorms and the redevelopment of surface based supercell thunderstorms along the surface dryline. High temperatures will range form the mid 70s across the eastern counties of the CWA to near 80 degrees across the southwest counties of the CWA. West of the dryline across the western and southwestern counties of the CWA, forecast soundings show the mixed boundary layer increasing to near 700MB with steep adiabatic lapse rates. This will transport higher momentum parcels, with 45 KT winds from the south-southwest at 700MB towards the surface. Therefore, South-southwest surface winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The strong winds will occur along and southwest of a Republic to Clay Center, to Junction City to Council Grove line. A wind advisory will be issued from 1 PM through 600 PM for the extreme western and southwest counties of the CWA. Tonight, the dryline/pacific front will move east of the CWA. All the thunderstorms will move east into MO. Skies will become clear to partly cloudy across the CWA. Overnight lows will drop into the upper 40s to lower 50s. .LONG TERM...(Monday through Saturday) Issued at 328 AM CDT SUN APR 27 2014 Cutoff upper low over Nebraska will generally wobble eastward into Iowa by Tuesday then slow again as shortwave trough coming over the west coast ridge dive down into the high plains which will allow for expansion of the overall trough in the upper Midwest. Although the county warning area will still be dry on Monday as it will remain under the influence of the dry slot. However...the combination of moisture wrapping around the circulation center of the upper low and passage of a series of shortwave troughs with time from the north and northwest warrants keeping pops for showers starting Monday night into Thursday. There appears to be a window Wednesday night with little in the way of rain chances...otherwise it is difficult to narrow down a time period to remove precip chances across the area through Thursday until the upper low finally begins to lift off to the east by Friday. Will therefore go dry Friday on into the weekend. With some sunshine on Monday within the dry slot...will keep highs in the middle to upper 60s...then mainly the 50s Tuesday through Thursday with more in the way of cold air advection/clouds and precip chances. Lows through the week will generally be in the 40s...although some upper 30s/patchy frost will be possible if skies clear and winds decrease sufficiently overnight. At this point mixing appears will be fairly strong...so frost potential still looks low at this point. Will edge highs back up into the 60s for Friday and Saturday. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1153 PM CDT SAT APR 26 2014 MVFR stratus cigs are expected to form or move in from the south in the 09Z-11Z period. In addition convection is likely to develop with an increase in areal extent in the 11Z-18Z time period and have included a tempo group for now. Surface winds south to southeast will increase to around 18kts with gusts to near 28 kts. Dry line timing still not solid but looks like it will move through MHK around 18Z and TOP and FOE in the 20Z to 21Z time frame. Skies become vfr after 23Z but winds will remain gusty from the south. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 1 PM this afternoon to 7 PM CDT this evening FOR KSZ008-020-021-034>037. && SHORT TERM...Gargan LONG TERM...63 AVIATION...53
Hazardous weather outlook, Apr 26, 9:19 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT SAT APR 26 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-280230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 919 PM CDT SAT APR 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORM CHANCES WILL STEADILY INCREASE ACROSS THE AREA AFTER MIDNIGHT WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY HIGH FIRE DANGER IS EXPECTED SUNDAY AFTERNOON ACROSS NORTH CENTRAL KANSAS. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY BE ONGOING ACROSS THE AREA EARLY SUNDAY MORNING. A DRYLINE FRONT WILL MOVE ACROSS THE AREA IN THE LATE MORNING THROUGH THE AFTERNOON HOURS AND BRING A LINE OF STORMS EASTWARD. THIS LINE OF STORMS HAS THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE... ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH THE AFTERNOON HOURS. KEEP UP TO DATE ON THE LATEST FORECASTS CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:21 AM CDT | Special Weather Statement | TOP | Geary, Riley | 24 min |
| Apr 27, 4:47 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Apr 27, 5:16 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 27, 5:55 AM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Apr 27, 6:22 AM CDT | Special Weather Statement | TOP | Washington | 23 min |
| Apr 27, 6:43 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 32 min |
| Apr 27, 7:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Apr 27, 8:09 AM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| Apr 27, 8:48 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 87 min |
| Apr 27, 8:56 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Apr 27, 9:07 AM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Apr 27, 9:14 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 27, 9:20 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 40 min |
| Apr 27, 9:46 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Apr 27, 10:11 AM CDT | Special Weather Statement | TOP | Anderson, Franklin, Osage | 34 min |
| Apr 27, 10:21 AM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| Apr 27, 10:22 AM CDT | River Flood Warning | TOP | Geary | 21 hr |
| Apr 27, 10:45 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Apr 27, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 34 min |
| Apr 27, 11:25 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 2 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.